Louisiana, 2021Flash Flood in Louisiana, August 15, 2021
August 15, 2021 · NWS LCH · 1 event in 1 county or zone
A thunderstorm moved through Lake Charles causing flooding in south sections of the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved through Lake Charles causing flooding in south sections of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 15, 2:57 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 15, 2:57 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
357 PM CDT Sun Aug 15 2021
.DISCUSSION...
.SHORT TERM [This afternoon through Tuesday Night]...
Convection has begun to fire this afternoon although not quite as
widespread as was being advertised by most of the short range
guidance. Some outflow looks to be developing within the
convection over southeast Louisiana which may provide some better
lifting across acadiana over the next couple of hours. A weak
upper trof extending from the great lakes to the gulf coast may
provide enough upper level support to maintain isolated convection
for an hour or two after sunset. Despite a slowly intensifying
tropical storm Fred in the eastern gulf, the surface pressure
gradient across the region is very weak which will maintain light
and variable winds away from convection.
The first half of the week looks to be a near carbon copy of
today with abundant atmospheric moisture and weak upper level
troffing. Scattered afternoon convection will again initialize by
late morning through the afternoon. Some slightly drier mid level
air wrapping around the western periphery of Fred may pose a
slight hindrance to convection Tuesday afternoon although some
thunderstorm development still seems likely.
Jones
.LONG TERM [Wednesday through Sunday]...
At the start of the long term period, high pres aloft centered off
the Atlantic coast will be ridging west acrs the Gulf of Mexico,
with sfc high pres encompassing much of the SE US and Gulf coast.
This scenario is fcst to remain in place through at least Thursday,
producing a light southerly wind with mainly diurnal seabreeze-
induced sctd shower and tstms. Meanwhile, interests are expected to
be increasingly focused on Tropical Cyclone Grace, which is fcst by
the National Hurricane Center to be in the vicinity of cntl Cuba at
the outset of the long term period.
The fcst from Thursday into the weekend will largely be dependent on
the evolution of Grace, how well it survives its passage over or
near Hispaniola and Cuba and its interaction with the ridge aloft.
Global model solutions are highly divergent with respect to both the
path and strength of the system as it emerges into the Gulf of
Mexico and moves west to northwest. Overall fcst confidence for the
long term period beyond Thursday is low, and individuals are urged
to monitor the latest fcsts and updates through the week.
24
&&
.MARINE...
Tropical Storm Fred located over the eastern gulf of Mexico will
maintain light offshore flow across the coastal waters this
afternoon through Tuesday. Onshore flow will return thereafter.
Scattered showers and thunderstorms can be expected throughout the
forecast period. Winds and seas will be higher in and around the
stronger thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 73 91 73 93 / 30 60 10 40
LCH 74 91 75 92 / 30 60 20 50
LFT 74 91 75 93 / 30 60 20 50
BPT 75 92 75 92 / 40 60 20 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 15, 2:57 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
357 PM CDT Sun Aug 15 2021
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-162100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
357 PM CDT Sun Aug 15 2021
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will diminish after sunset
leaving mostly clear skies overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and thunderstorms are expected to develop each
day. The stronger thunderstorms will be capable of brief heavy
rainfall, gusty winds, and frequent cloud-to-ground lightning.
Weather late this week into the weekend will be highly dependent on
the evolution of tropical depression Grace.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-450-452-455-470-472-475-162100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
357 PM CDT Sun Aug 15 2021
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Tonight.
Isolated showers and thunderstorms will persist over the coastal
waters tonight into Monday. The stronger thunderstorms will be capable
of brief heavy rainfall, gusty winds, and frequent cloud-to-ground
lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Expect scattered showers and thunderstorms each day. Locally higher
winds and seas along with cloud to water lightning can be expected
with the stronger thunderstorms.
Weather late this week into the weekend will be highly dependent on
the evolution of tropical depression Grace.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 4:21 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
521 PM CDT Sun Aug 15 2021
LAZ044-045-052>054-152245-
Iberia LA-Lafayette LA-Vermilion LA-Upper St. Martin LA-St. Mary LA-
521 PM CDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of northwestern Iberia,
Lafayette, northwestern St. Mary, northeastern Vermilion and west
central St. Martin Parishes through 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lafayette to near Jeanerette. These storms were
nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lafayette, New Iberia, Scott, Carencro, St. Martinville, Jeanerette,
Avery Island, Broussard, Youngsville, Delcambre, Maurice,
Loreauville, Cade, Lydia, Acadiana Regional Airport, Jefferson
Island, Indian Bayou, Sorrel, Coteau and Lake Fausse Pointe.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 98 and 105.
Interstate 49 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2977 9173 3013 9226 3031 9204 2997 9151
TIME...MOT...LOC 2220Z 311DEG 2KT 3019 9202 2989 9172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
tinglerSpecial weather statement, Aug 15, 5:54 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
654 PM CDT Sun Aug 15 2021
LAZ041-160030-
Calcasieu LA-
654 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southeastern
Calcasieu Parish through 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Charles, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Lake Charles Regional Airport, Moss
Bluff and Carlyss.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 22 and 38.
Interstate 210 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3006 9333 3017 9340 3031 9327 3023 9303
3005 9315 3005 9316
TIME...MOT...LOC 2354Z 313DEG 5KT 3017 9324
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Stigger/87Flash Flood, Calcasieu
- When
- August 15, 6:12 PM CST to 7:12 PM CST
- Where
- Calcasieu County, 3.17 mi S of Westlake to 3.24 mi NW of (Lch)lk Charles Muni
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.184, -93.250
A quick 5 to 6 inches of rain produced street flooding in south Lake Charles near Barb High School. The emergency manager reported water began to enter his residence near the school.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 15, 2021$3.0 million · 1.25 in hail · 4 events
- Flash Flooding and Damaging Wind in West Virginia, August 15, 2021$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, August 15, 2021$47,000 · 50 kt wind · 6 events
- Flash Flooding in New Mexico, August 15, 2021$35,000 · 2 events
- Hail and Damaging Winds in Kansas, August 15, 20212.75 in hail · 12 events
- Flash Flooding in Virginia, August 15, 20218 events
- Hail and Heavy Rain in Kansas, August 15, 20211.5 in hail · 7 events
- Flash Flooding in Texas, August 15, 2021$10,000 · 5 events
- Tropical Storm in Puerto Rico, August 15 to 16, 20214 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 202151 kt wind · 4 events
- Hail and Damaging Wind in Arizona, August 15, 20211 in hail · 4 events
- Flash Flooding and Heavy Rain in Texas, August 15, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979296.